Skip to content
Licensed Unlicensed Requires Authentication Published online by De Gruyter July 28, 2021

A Li–Yau inequality for the 1-dimensional Willmore energy

  • Marius Müller and Fabian Rupp ORCID logo EMAIL logo


By the classical Li–Yau inequality, an immersion of a closed surface in n with Willmore energy below 8π has to be embedded. We discuss analogous results for curves in 2, involving Euler’s elastic energy and other possible curvature functionals. Additionally, we provide applications to associated gradient flows.

MSC 2010: 53A04; 49Q10; 53E40

Communicated by Frank Duzaar

Award Identifier / Grant number: 404870139

Funding statement: Marius Müller was supported by the LGFG Grant no. 1705 LGFG-E. Fabian Rupp is supported by the Deutsche Forschungsgemeinschaft (DFG, German Research Foundation), Grant no. 404870139.

A Differential geometry in Sobolev spaces

In this section, we will review some standard results from elementary differential geometry in the setting of W2,2-curves.

Theorem A.1 (Fenchel’s theorem).

Let γC2(S1;R2) be an immersed curve. Then K(γ)2π with equality if and only if γ is embedded and convex.


See [10, Satz 1]. An explicit characterization of the equality case can be deduced from [3, Theorem 3], for instance. ∎

Lemma A.2 (Angle function).

For an immersed curve γW2,2(S1;R2), there exists θW1,2((0,1);R) such that

(A.1)γ(x)|γ(x)|=(cosθ(x)sinθ(x)) for all x𝕊1.

We call θ an angle function for γ. Moreover, any two angle functions satisfying (A.1) can only differ by an integer multiple of 2π.


The proof works exactly as in the case of smooth curves; see, for instance, [2, Lemma 2.2.5]. For the regularity of θ, we use local representations of θ. For instance, in the case γ1(x)>0, one has locally

(A.2)θ(x):=arctan(γ2(x)γ1(x))+2πfor some .

Hence, θW1,2(𝕊1;2) follows from (A.2) and the chain rule for Sobolev functions. ∎

Definition A.3 (Winding number).

Let γW2,2(𝕊1;2) be an immersion with corresponding angle function θW1,2((0,1);). We define the winding number of γ as T[γ]:=12π(θ(1)-θ(0)). Note that T[γ] does not depend on the choice of θ and is always an integer.

Proposition A.4.

Let γW2,2(S1;R2) be an immersed curve. Then



Let θW1,2((0,1);) be an angle function for γ. Differentiating (A.1) and using the chain rule for Sobolev functions and the definition of the unit normal, we obtain



(A.3)κ|γ|=θalmost everywhere.

Moreover, by the fundamental theorem of calculus for W1,2-functions, we find


Proposition A.5 (Hopf’s Umlaufsatz for W2,2-embeddings).

Suppose γW2,2(S1;R2) is an embedding. Then T[γ]=±1.


Let γ(n) be a sequence of smooth curves with γ(n)γ in W2,2(𝕊1;2). By Theorem A.4, we can easily see that T[γ(n)]T[γ]. Since the set of embeddings is open in C1(𝕊1;2) by Lemma 4.3, we see that γ(n) is an embedding for nN large enough, and hence T[γ(n)]=±1 for all nN by Hopf’s Umlaufsatz for smooth curves. However, since the sequence (T[γ(n)])n converges, it has to be eventually constant, say T[γ(n)]=τ{-1,1} for all nN. But then T[γ]=limnT[γ(n)]=τ{-1,1}. ∎

Lemma A.6.

Let γW2,2(S1;R2) be an immersion. Then there exists a constant speed reparametrization γ~ of γ such that γ~W2,2(S1;R2).


This lemma follows from the arguments in [2, Proposition 2.1.13], using the Sobolev embedding


and the chain rule for Sobolev functions. ∎

B Jacobi elliptic functions and Euler’s elastica

B.1 Elliptic functions

We provide some elementary properties of Jacobi elliptic functions, which can be found, for example, in [1, Chapter 16].

Definition B.1 (Amplitude function, complete elliptic integrals).

Fix m[0,1). We define the Jacobi-amplitude functionam(,m): with modulusm to be the inverse function of


We define the complete elliptic integral of first and second kind by


and the incomplete elliptic integral of first and second kind by


Note that F(,m)=am(,m)-1.

Definition B.2 (Elliptic functions).

For m[0,1), the Jacobi elliptic functions are given by


The following proposition summarizes all relevant properties and identities for the elliptic functions. They can all be found in [1, Chapter 16].

Proposition B.3.

  1. (Derivatives and integrals of Jacobi elliptic functions.) For each x and m(0,1), we have


  2. (Derivatives of complete elliptic integrals.) For m(0,1), E and K are smooth and

  3. (Trigonometric identities.) For each m[0,1) and x, the Jacobi elliptic functions satisfy

  4. (Periodicity.) All periods of the elliptic functions are given as follows, where l and x:


  5. (Asymptotics of the complete elliptic integrals.)


B.2 Some computational lemmas involving elliptic functions

We will also need some more advanced identities for elliptic functions.

Lemma B.4.

The map (0,1)m2E(m)-K(m) has a unique zero m*(0,1). Moreover, m*>12.


For m(0,1) we define


Note that f has the same zeroes as m2E(m)-K(m). By Proposition B.3, one has


and hence there has to exist a zero of f. To show that it is unique, we show that f is strictly decreasing, which follows immediately from the following computation:


It remains to show that m*>12. Indeed,


which implies that f(12)>0. Hence, by the monotonicity of f, we find m*>12. ∎

Lemma B.5.

The expression 2E(m)-K(m)+mK(m) is strictly positive for all m(0,1).




Note note that f(m) is positive if and only if the expression in the statement is positive and K(m)>0. Further note that


To show the claim it suffices to prove that f<0. To do so, it suffices to show that

ddmE(m)K(m)<-12for all m(0,1).

We have already shown in (B.1) that


where the last inequality was obtained by estimating the square with zero. We will show that this estimate is always with strict inequality, i.e.

(B.2)E(m)-(1-m)K(m)0for all m(0,1).

First, note again that


Now an easy computation yields


Therefore, we obtain that

E(m)-(1-m)K(m)>0for all m(0,1).

Hence (B.2) is shown, and thus

ddmE(m)K(m)<-12for all m(0,1).

By definition of f, we obtain f<0. ∎

Lemma B.6.

Let m* be the unique zero in Lemma B.4. Then the map


has exactly four zeroes in [0,2π), namely x1=0, x2=π2, x3=π and x4=3π2.


Let f: be the smooth function defined by f(x):=2E(x,m*)-F(x,m*). We show first that f(0)=f(π2)=f(π)=f(3π2)=f(2π). Indeed, by Proposition B.3, one has for all l,


Next, we show that f has four zeroes in [0,2π]. Indeed,


which is zero if and only if sin2(x)=12m*, which happens exactly four times in [0,2π] since m*>12 by Lemma B.4. Assume now that there exists some x0(0,2π) apart from 0,π2,π,3π2,2π such that f(x0)=0. We can now sort the set


with 0=y1<<y6=2π. Since


by the mean value theorem, for all i{1,,5} there exists some zi(yi,yi+1) such that f(zi)=0. This however is a contradiction to the fact that f has only 4 zeroes. As a consequence, there exists no x0 as in the assumption. The claim follows. ∎

Lemma B.7 (cf. [21, Proposition B.5]).

For all m(0,1), one has



The proof follows from [21, Proposition B.5]. Be aware that the authors there use a different notation of m=p2; their definition of E(p) is actually E(p2) in our notation. ∎

B.3 Explicit parametrization of Euler’s elasticae

In the sequel, we shall prove the following classification result.

Proposition B.8.

Let IR be an interval and let γ:IR be a smooth solution of (5.1) for some λR. Then, up to rescaling, reparametrization, and isometries of R2, γ is given by one of the following elastic prototypes:

  1. (Linear elastica.) γ is a line, κ[γ]=0.

  2. (Wavelike elastica.) There exists m(0,1) such that


    Moreover, κ[γ]=2mcn(s,m).

  3. (Borderline elastica.)


    Moreover, κ[γ]=2sech(s).

  4. (Orbitlike elastica.) There exists m(0,1) such that


    Moreover, κ[γ]=2dn(s,m).

  5. (Circular elastica.) γ is a circle.

We give a proof in the rest of this section. Suppose that γ is parametrized by arc-length. We know that κ satisfies (5.1). The solutions of this equation are discussed explicitly [17, Proposition 3.3]:

  1. (Constant curvature.) κ is constant.

  2. (Wavelike elastica.)

    κ(s)=±2αmcn(α(s-s0),m)for some m[0,1),α>0,s0.

    In this case, λ=α2(2m-1).

  3. (Orbitlike elastica.)

    κ(s)=±2αdn(α(s-s0),m)for some m[0,1),α>0,s0.

    In this case, λ=α2(2-m).

  4. (Borderline elastica.)

    κ(s)=±2αsech(α(s-s0))for some α>0,s0.

    In this case, λ=α2.

We have to mention that in [17, Proposition 3.3] the solutions are described with a different parameter p instead of m. In our notation, there holds m=p2(0,1). In contrast to our list, the classification [17, Proposition 3.3] also allows a wider range of p, namely p[0,1]. However, it only distinguishes two cases – the wavelike case and the orbitlike case. The remaining cases in our list arise from the limit cases p=0,1 in [17, Proposition 3.3]. Indeed, the limit case p=m=0 in both the wavelike and the orbitlike case correspond to constant solutions. The limit case p=m=1 corresponds in both cases to the borderline elastica, as one can infer immediately from [1, (16.15.2) and (16.15.3)]. Once expressions for the curvature are known, we can find explicit parametrizations of all these elastica. Note that once we have parametrized the solutions for s0=0 and ‘+’ instead of ‘±’, we can obtain all other solutions by reparametrization or reflection. Hence, we consider only the cases of ‘+’ and s0=0.

From [4, Proposition 6.1] it is known that each smooth solution γ:I2 of (5.1) with some parameter λ corresponds up to isometries of 2 and reparametrization to a solution of


for some σ>0. One can now compute that if γ is a solution of (B.3), then κ=γ2′′γ1-γ1′′γ2=-σγ2 and γ1-σ2γ22μ for some constant μ. The last identity can be checked by taking the derivative of the expression and using the first line of (B.3). Following the lines of [4, Proposition 6.1], we also obtain that λ=-σμ. We are also free to assume that γ1(0)=0 as (B.3) is not affected by adding a constant to γ1. From now on, the parameters α and m will be our main parameters. We will express σ,μ in terms of them and use (B.3) to obtain an explicit parametrization.

Case 1: Constant curvature. This yields either lines or circles.

Case 2: Wavelike elastica. First, we show that σ=α2 and μ=1-2m. Note that by point (ii) of the list of possible curvatures and λ=-σμ, we have that μ=α2σ(1-2m). In particular, since κ=-σγ2, we have


and since γ1=σ2γ22+μ, we obtain


Therefore, using (B.3) and Proposition B.3, we obtain


Hence σ=α2, which implies by (B.4) that


We can moreover improve the formula for μ to μ=1-2m. Moreover, using σ=α2 in (B.5), we find


By integrating and by using γ1(0)=0, we obtain


Hence for fixed α>0, one has γ(s)=1αγwave(αs), where γwave is given by


Case 3: Orbitlike elastica. We proceed as in the wavelike case. We first show that σ=α2m and μ=m-2m. From point (iii) in the list of curvatures and λ=-σμ, we infer that μ=α2(m-2)σ. This leads to


and, by Proposition B.3,


Using (B.3) and Proposition B.3 we obtain


Therefore, we find that σ=α2m, and from this follows that μ=m-2m. We infer




Integrating, we obtain


We infer that for fixed α>0 one has that γ(s)=1αγorbit(αs), where γorbit is given by


Case 4: Borderline elastica. One can proceed exactly as in the first two cases and obtain that for fixed α>0 one has that γ=1αγborder(αs), where



Both authors would like to thank Anna Dall’Acqua for helpful discussions.


[1] M. Abramowitz and I. A. Stegun, Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables, National Bureau Stand. Appl. Math. Ser. 55, Dover, New York, 1964. 10.1115/1.3625776Search in Google Scholar

[2] C. Bär, Elementary Differential Geometry, Cambridge University, Cambridge, 2010. 10.1017/CBO9780511844843Search in Google Scholar

[3] F. Brickell and C. C. Hsiung, The total absolute curvature of closed curves in Riemannian manifolds, J. Differential Geom. 9 (1974), 177–193. 10.1142/9789812810618_0045Search in Google Scholar

[4] A. Dall’Acqua and A. Pluda, Some minimization problems for planar networks of elastic curves, Geom. Flows 2 (2017), no. 1, 105–124. 10.1515/geofl-2017-0005Search in Google Scholar

[5] A. Dall’Acqua, P. Pozzi and A. Spener, The Łojasiewicz–Simon gradient inequality for open elastic curves, J. Differential Equations 261 (2016), no. 3, 2168–2209. 10.1016/j.jde.2016.04.027Search in Google Scholar

[6] P. A. Djondjorov, M. T. Hadzhilazova, I. M. Mladenov and V. M. Vassilev, Explicit parameterization of Euler’s elastica, Geometry, Integrability and Quantization, Softex, Sofia (2008), 175–186. 10.7546/giq-9-2008-175-186Search in Google Scholar

[7] G. Dziuk, E. Kuwert and R. Schätzle, Evolution of elastic curves in n: Existence and computation, SIAM J. Math. Anal. 33 (2002), no. 5, 1228–1245. 10.1137/S0036141001383709Search in Google Scholar

[8] S. Eichmann and H.-C. Grunau, Existence for Willmore surfaces of revolution satisfying non-symmetric Dirichlet boundary conditions, Adv. Calc. Var. 12 (2019), no. 4, 333–361. 10.1515/acv-2016-0038Search in Google Scholar

[9] I. Fáry, Sur la courbure totale d’une courbe gauche faisant un nœud, Bull. Soc. Math. France 77 (1949), 128–138. 10.24033/bsmf.1405Search in Google Scholar

[10] W. Fenchel, Über Krümmung und Windung geschlossener Raumkurven, Math. Ann. 101 (1929), no. 1, 238–252. 10.1007/BF01454836Search in Google Scholar

[11] E. Hebey, Sobolev Spaces on Riemannian Manifolds, Lecture Notes in Math. 1635, Springer, Berlin, 1996. 10.1007/BFb0092907Search in Google Scholar

[12] J. Langer and D. A. Singer, Curves in the hyperbolic plane and mean curvature of tori in 3-space, Bull. Lond. Math. Soc. 16 (1984), no. 5, 531–534. 10.1112/blms/16.5.531Search in Google Scholar

[13] J. Langer and D. A. Singer, Knotted elastic curves in 𝐑3, J. Lond. Math. Soc. (2) 30 (1984), no. 3, 512–520. 10.1112/jlms/s2-30.3.512Search in Google Scholar

[14] J. Langer and D. A. Singer, The total squared curvature of closed curves, J. Differential Geom. 20 (1984), no. 1, 1–22. 10.4310/jdg/1214438990Search in Google Scholar

[15] J. M. Lee, Introduction to Smooth Manifolds, Grad. Texts in Math. 218, Springer, New York, 2003. 10.1007/978-0-387-21752-9Search in Google Scholar

[16] P. Li and S. T. Yau, A new conformal invariant and its applications to the Willmore conjecture and the first eigenvalue of compact surfaces, Invent. Math. 69 (1982), no. 2, 269–291. 10.1007/BF01399507Search in Google Scholar

[17] A. Linnér, Unified representations of nonlinear splines, J. Approx. Theory 84 (1996), no. 3, 315–350. 10.1006/jath.1996.0022Search in Google Scholar

[18] C. Mantegazza and M. Pozzetta, The Łojasiewicz–Simon inequality for the elastic flow, Calc. Var. Partial Differential Equations 60 (2021), no. 1, Paper No. 56. 10.1007/s00526-020-01916-0Search in Google Scholar

[19] J. W. Milnor, On the total curvature of knots, Ann. of Math. (2) 52 (1950), 248–257. 10.2307/1969467Search in Google Scholar

[20] J. W. Milnor, On total curvatures of closed space curves, Math. Scand. 1 (1953), 289–296. 10.7146/math.scand.a-10387Search in Google Scholar

[21] M. Müller and A. Spener, On the convergence of the elastic flow in the hyperbolic plane, Geom. Flows 5 (2020), no. 1, 40–77. 10.1515/geofl-2020-0002Search in Google Scholar

[22] A. Polden, Curves and surfaces of least total curvature and fouth-order flows, Dissertation, Universität Tübingen, 1996. Search in Google Scholar

[23] M. Pozzetta, A varifold perspective on the p-elastic energy of planar sets, J. Convex Anal. 27 (2020), no. 3, 845–879. Search in Google Scholar

[24] F. Rupp, On the Łojasiewicz–Simon gradient inequality on submanifolds, J. Funct. Anal. 279 (2020), no. 8, Article ID 108708. 10.1016/j.jfa.2020.108708Search in Google Scholar

[25] F. Rupp and A. Spener, Existence and convergence of the length-preserving elastic flow of clamped curves, preprint (2020), Search in Google Scholar

[26] H. von der Mosel, Minimizing the elastic energy of knots, Asymptot. Anal. 18 (1998), no. 1–2, 49–65. Search in Google Scholar

[27] G. Wheeler, On the curve diffusion flow of closed plane curves, Ann. Mat. Pura Appl. (4) 192 (2013), no. 5, 931–950. 10.1007/s10231-012-0253-2Search in Google Scholar

[28] S. Wojtowytsch, Confined elasticae and the buckling of cylindrical shells, Adv. Calc. Var. (2020), 10.1515/acv-2019-0033. 10.1515/acv-2019-0033Search in Google Scholar

[29] E. Zeidler, Nonlinear Functional Analysis and its Applications. I: Fixed-Point Theorems, 3rd ed., Springer, New York, 1996. Search in Google Scholar

Received: 2021-02-05
Revised: 2021-04-29
Accepted: 2021-05-05
Published Online: 2021-07-28

© 2021 Walter de Gruyter GmbH, Berlin/Boston

Downloaded on 4.2.2023 from
Scroll Up Arrow